Florida, 2010

Lightning Strike in Florida, September 11, 2010

September 11, 2010 · NWS MLB · 1 event in 1 county or zone

A fast developing storm just north of Windermere moved slowly south and produced frequent to excessive cloud to ground lightning. Lightning struck a home and the subsequent fire destroyed the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A fast developing storm just north of Windermere moved slowly south and produced frequent to excessive cloud to ground lightning. Lightning struck a home and the subsequent fire destroyed the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 11, 2:07 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 11, 2:07 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT SAT SEP 11 2010

.DISCUSSION...

CURRENTLY/TONIGHT...ECSB WILL CONTINUE TO PUSH INLAND...PRODUCING
MAINLY ISO SHRAS/TSRAS THROUGH THE AFT. SEA BREEZE COLLISION STILL
EXPECTED TO OCCUR LATE AFT/TOWARDS SUNSET AROUND LAKE/FAR WESTERN
ORANGE COUNTY WITH MORE SCATTERED CONVECTION DEVELOPING AND
LINGERING INTO THE EARLY EVENING. OTHERWISE MOST OF THE AREA WILL
REMAIN DRY INTO TONIGHT WITH SKIES EVENTUALLY CLEARING OUT AND TEMPS
FALLING INTO THE LOW/MID 70S. MAY SEE SHALLOW GROUND FOG DEVELOP
ONCE AGAIN TOWARDS SUNRISE...BUT NOT EXPECTED TO BE WIDESPREAD
ENOUGH TO WARRANT A MENTION IN THE FORECAST AT THIS TIME.

SUNDAY...UPPER LEVEL RIDGE WILL CONTINUE TO BUILD WESTWARD AS A COLD
FRONT WORKS ITS WAY SOUTHWARD INTO THE SOUTHEASTERN CONUS. OTHERWISE
NOT MUCH TO CHANGE TOMORROW AS WEAK LOW LEVEL FLOW AND ABOVE NORMAL
TEMPS ALOFT PERSIST. MAINLY ISOLATED SHOWER AND STORM COVERAGE
EXPECTED ALONG THE INLAND MOVING ECSB THROUGH THE EARLY AFT WITH
BEST RAIN CHANCES OCCURRING WITH COLLISIONS BTW THE LAKE
OKEECHOBEE/ECSB BY MID AFTERNOON AND WC/ECSB TOWARDS LAKE COUNTY IN
THE LATE AFT/NEAR SUNSET. HIGH IN THE AFT WILL REACH UP TO THE LOW
90S ALONG THE COAST AND MID 90S INLAND.

MONDAY...BEHIND A WEAK AND DYING FRONT, HIGH PRESSURE WILL BUILD IN
FROM THE NORTH WITH A VORT MIN PUSHING INTO PENINSULAR FLORIDA
BEHIND THE FRONTAL BOUNDARY. THIS WILL KEEP PRECIPITATION CHANCES
DOWN ACROSS THE CWA WITH THE EXCEPTION OF AREAS MAINLY SOUTH OF
ORANGE COUNTY SEEING A SLIGHTLY HIGHER CHANCE OF RAIN. THE LACK OF
RAIN WILL BUMP TEMPS UP SLIGHTLY ABOVE NORMAL TO THE MID 90S ACROSS
THE INTERIOR SECTIONS WITH CLOSER TO 90 ALONG THE COAST.

(PREVIOUS DISCUSSION) TUE-SAT...BOTH 00Z RUNS OF THE ECMWF AND GFS
SHOWED HIGH PRESSURE INITIALLY CENTERED OVER THE SOUTHEAST MOVING
INTO THE ATLANTIC RESULTING IN AN EXTENDED PERIOD OF
ONSHORE...EASTERLY...WINDS. THE EASTERLY FLOW SHOULD HELP KEEP
AFTERNOON HIGHS IN CHECK AS THEY ARE FORECAST TO MAX OUT AROUND 90
WHICH WOULD BE CLOSE TO CLIMO WHILE KEEPING OVERNIGHT LOWS AT THE
COAST A FEW DEGREES ABOVE THEIR CLIMO LOWER 70S.

&&

.AVIATION...MAINLY VFR. INLAND MOVING ECSB WILL CONTINUE TO CREATE
ISO SHRA/TSRA ACROSS THE AREA INTO THE AFT WITH PERHAPS MORE SCT
ACTIVITY WITH THE COLLISION OF THE EAST AND WEST COAST SEA BREEZE
BOUNDARIES. THIS IS EXPECTED TO OCCUR NEAR KLEE AROUND 22Z-24Z WITH
ANY LINGERING PRECIP ENDING BY 02Z. TEMPO IFR/MVFR CONDS WILL BE
POSSIBLE WITH ANY OF THIS ACTIVITY. ALSO...MAY SEE SOME PATCHY
GROUND FOG DEVELOP TOWARDS SUNRISE AND CREATE BRIEF MVFR CONDS BUT
WILL LEAVE MENTION OUT OF TAFS ATTM.

&&

.MARINE...
TONIGHT-SUN...RELATIVELY LIGHT WINDS AND SEAS GENERALLY 1-2FT WILL
CONTINUE FAVORABLE BOATING CONDITIONS TONIGHT AND SUNDAY.

MON-THURS...SHOWERS AND THUNDERSTORMS WILL BE AN ISOLATED
POSSIBILITY OVER THE ATLANTIC WATERS MAINLY SUNDAY NIGHT INTO
MONDAY AHEAD OF THE FRONTAL BOUNDARY. ONCE IT CLEARS THROUGH, NOT
MUCH IN THE WAY OF HAZARDOUS WEATHER FOR BOATERS. WINDS WILL BE
SHIFTING ONSHORE MONDAY AND BEYOND AS HIGH PRESSURE BUILDS INTO
THE AREA. (PREVIOUS DISCUSSION)...WINDS 10 TO 15 KNOTS OR LESS
WITH SEAS 3 TO 4 FEET OR LESS THROUGH MIDDLE OF NEXT WEEK. WINDS
REACH 15 TO 20 KNOTS AND OFFSHORE SEAS REACH 6 FEET LATE NEXT WEEK
BUT THAT IS BEYOND THIS FORECAST CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  76  91 /  10  20  20  20
MCO  75  94  75  93 /  10  30  20  20
MLB  75  90  75  90 /  10  20  20  30
VRB  74  91  74  91 /  10  20  20  30
LEE  75  94  76  94 /  20  30  20  20
SFB  75  94  76  93 /  10  30  20  20
ORL  76  94  77  93 /  10  30  20  20
FPR  74  90  73  90 /  10  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....JORDAN
Hazardous weather outlook, Sep 11, 9:52 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1052 AM EDT SAT SEP 11 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1052 AM EDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
RELATIVELY WEAK LOW LEVEL WINDS AND DAYTIME HEATING WILL ALLOW
SEA BREEZES TO FORM ALONG BOTH THE WEST AND EAST COASTS OF THE
CENTRAL PENINSULA BY MIDDAY. SHOWERS AND A FEW STORMS WILL BEGIN
TO FORM AS THESE BOUNDARIES DRIFT INLAND...WITH AN INCREASE IN
COVERAGE OVER THE FAR INTERIOR SECTIONS FOR THE LATE AFTERNOON AS
THE BOUNDARIES INTERACT AND ADDITIONALLY PRODUCE OUTFLOW
BOUNDARIES. STORM MOTION WILL BE TOWARD THE WEST SOUTHWEST AT 5 TO
10 MPH. THE MAIN THREAT TODAY WILL BE CLOUD TO GROUND LIGHTNING
STRIKES... ESPECIALLY TOWARD THE CENTER OF THE PENINSULA. BRIEF
STRONG WIND GUSTS AND LOCALLY HEAVY RAIN WILL ALSO OCCUR
ASSOCIATED WITH JUST A FEW STRONG STORMS. AGAIN...THE BEST
CHANCES WILL BE FROM LATE AFTERNOON UNTIL SUNSET.

IN SHORT...CONDITIONS WILL BE SIMILAR TO YESTERDAY WITH SLIGHTLY
BELOW NORMAL COVERAGE.

...FLOOD IMPACT...
THE SLOW STORM MOTION MAY ALLOW A FEW STORMS TO PRODUCE RAIN
AMOUNTS IN EXCESS OF TWO TO THREE INCHES IN SPOTS...ESPECIALLY
OVER FAR INTERIOR SECTIONS. LOW LYING AND POOR DRAINAGE AREAS
THAT HAVE RECEIVED RECENT HEAVY RAINS WILL BE PRONE TO TEMPORARY
PONDING.

...RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL AND CUTS IN THE NEAR SHORE SAND BARS
FROM THE LARGE SWELLS LAST WEEKEND WILL MAINTAIN AN ELEVATED RIP
CURRENT RISK AT AREA BEACHES TODAY. THE RISK WILL BE HIGHEST FROM
LATE MORNING THROUGH LATE AFTERNOON DURING THE OUTGOING TIDE.

CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE
BEACH. IF ENTERING THE WATER...ALWAYS STAY WITHIN SIGHT OF A
LIFEGUARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HIGH PRESSURE WILL REMAIN NEAR OR NORTH OF CENTRAL FLORIDA FOR
THE NEXT SEVERAL DAYS...RESULTING THE EAST COAST SEA BREEZE MOVING
INLAND EACH AFTERNOON...ALONG WITH ISOLATED TO SCATTERED STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PG/DS

The radar

The Melbourne radar (KMLB), 99 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
September 11, 6:35 PM EST
Where
Orange County, 3.29 mi WSW of Windermere
Injuries
0 direct, 2 indirect
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
28.478, -81.578

Lightning from a strong storm over Windermere struck a home and caused a fire which destroyed the home. Two firemen were treated for smoke inhalation while fighting the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249627.